Oklahoma, 2024

Hail in Oklahoma, August 12, 2024

August 12, 2024 · NWS AMA · 1 event in 1 county or zone

A weak front dropped south into the combined Panhandles and stalled across the region on August 12th. A combination of daytime heating, adequate instability and wind shear allowed for a few storms to become strong to severe and produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak front dropped south into the combined Panhandles and stalled across the region on August 12th. A combination of daytime heating, adequate instability and wind shear allowed for a few storms to become strong to severe and produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 6:06 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 12, 6:06 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
706 PM CDT Mon Aug 12 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 227 PM CDT Mon Aug 12 2024

Stationary front across the northern Texas Panhandle may provide a
focus for thunderstorms this afternoon.  A 500mb convergence zone
was located just to the south of the CWA.  This area may have a
shower or two that develops within this band.  A shower could
develop close to the southern CWA.  So may throw in a pop in this
area.  The main area of showers and thunderstorms are expected to
move this way from the mountains of New Mexico.  The northwest seems
favored for the showers and thunderstorms this evening.  The upper
level shear may be just enough to help produce a severe thunderstorm
with large hail and damaging winds the main threats.  Storm coverage
should decrease with the setting sun.

Tuesday looks like  a dry day as the center of the upper high moves
a little closer to our area.

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 227 PM CDT Mon Aug 12 2024

The long term period starts off similar to Tuesday with hot and
dry conditions across the area on Wednesday. The main difference
on Wednesday lies in moisture content. The prominent upper ridge
we've found ourselves under is slated to slightly subside midweek,
allowing more deep-layer moisture to return to the area. Shower
and storm opportunities still exist for Wednesday night,
especially across the northern Panhandles (20-40% chance).
Thursday could find the northern Panhandles significantly cooler
in the wake of a cold front, as some models such as the NAM and
ECMWF suggest highs may not get out of the 80s. We'll have to wait
to see just how far south the front goes in order to determine
the full extent of these cooler temperatures. Regardless, triple
digits should be far less prevalent.

Uncertainty of moisture increases after Thursday, but models agree high
pressure returning by the weekend is something we can count on.
Very low (~10%) storm chances could exist any given day, but the
main headlines will focus back on sweltering heat. Sat-Sun keeps
trending hotter amongst most guidance, with temperatures in the
95-105 range appearing likely.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 644 PM CDT Mon Aug 12 2024

For the 00Z TAFs, some thunderstorms may move into the northwest
sections of the area later this evening and could pose a threat to
KDHT. Have included VCTS at that site for a couple hours this
evening to account for the possibility. Also, included low clouds
again late tonight into Tuesday morning at KGUY along with BR
based on some of the latest hi-res model guidance. VFR conditions
are anticipated at KAMA through late Tuesday afternoon.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                73  99  74  98 /  10   0   0  10
Beaver OK                  67  95  72  97 /  30   0   0  10
Boise City OK              64  95  67  94 /  50   0   0  20
Borger TX                  74 104  76 103 /  20   0   0  10
Boys Ranch TX              71 101  73 100 /  20   0   0  10
Canyon TX                  70  98  71  98 /  10   0   0  10
Clarendon TX               73 101  73 100 /   0   0   0   0
Dalhart TX                 65  96  68  95 /  40   0   0  10
Guymon OK                  66  96  69  94 /  20   0   0  10
Hereford TX                70 100  71 100 /  10   0   0  10
Lipscomb TX                73 102  75  99 /  20   0   0   0
Pampa TX                   72  99  73  99 /  10   0   0  10
Shamrock TX                73 102  74 100 /  10   0   0   0
Wellington TX              74 104  75 102 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...15
LONG TERM....38
AVIATION...02
Hazardous weather outlook, Aug 12, 1:35 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Mon Aug 12 2024

OKZ001>003-TXZ001>020-317-130745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Mon Aug 12 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Hot and dangerous temperatures will continue in Palo Duro Canyon.
A Heat Advisory is in effect from 1 PM through 8 PM this evening
for the state park.

Isolated to scattered thunderstorms will be possible across much
of the Panhandles. A storm to two may become severe severe with
damaging winds and large hail being the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Wednesday and Thursday. Widespread
severe weather is not anticipated at this time.

Dangerously hot temperatures are expected to return to the area
Tuesday and again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
August 12, 7:15 PM CST
Where
Cimarron County, 8.89 mi E of Wheeless
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212012.